South Dakota, 2011

Hail in South Dakota, August 18, 2011

August 18, 2011 · NWS ABR · 7 events in 4 counties and zones

Severe thunderstorms brought large hail up to the size of golfballs to parts of north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought large hail up to the size of golfballs to parts of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 12:56 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 18, 12:56 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
256 PM CDT THU AUG 18 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CHALLENGE IS FOR THIS AFTERNOON AND EARLY EVENING.
LATEST HI-RESOLUTION MODELS DEVELOPING A LINE OF T-STORMS NEAR THE
MO RIVER...THEN PROPAGATE THE LINE EWD LATE THIS AFTERNOON AND
EARLY EVENING. MODELS ALSO INDICATING AN EARLY END TO THE SEVERE
WX LATER THIS EVENING. DRIER...SLIGHTLY MORE STABLE AIR PUSHES IN FROM
THE NORTH TONIGHT...IN THE WAKE OF SFC LOW/UPPER TROUGH. H85 TEMPS
COOL 7-8C BY FRIDAY AFTERNOON...COOLING MOST AREAS ABOUT 15 DEGREES
FROM TODAYS MAX TEMPS. MAY SEE A SHOWER OR THUNDERSTORM DEVELOP
DURING THE AFTERNOON/EARLY EVENING FRIDAY WITH STRONG H7-H5 LAPSE
RATES REMAINING IN PLACE AND MODELS HINTING AT ANOTHER H5 SPEED
MAX MOVING THROUGH. SFC HIGH SLIDES SEWD ON SATURDAY...ALLOWING
FOR SELY RETURN FLOW TO SET UP AND AT LEAST A PARTLY CLOUDY DAY
SIMILAR TO WEDNESDAY WITH AREAS OF MID-LEVEL/ACCAS CLOUDS AND A
FEW SPRINKLES.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS AGREE WITH THE PROGRESSION OF THE UPPER LEVEL FLOW PATTERN
ACROSS THE NORTHERN PLAINS...HOWEVER THERE IS TIMING AND PLACEMENT
ISSUES WITH INDIVIDUAL SHORT WAVES.

THE PERIOD BEGINS WITH A WEAKLY AMPLIFIED UPPER LEVER RIDGE OVER
THE NORTHERN PLAINS...WITH LLM POOLING ALONG THE FRONT RANGE OF
THE ROCKIES. THE LLM IS EXPECTED TO PUSH INTO THE CWA BY MONDAY
WITH SURFACE DEW POINTS WARMING INTO THE MID 60S. THE ADDED
MOISTURE COUPLED WITH A WEAK MID LEVEL TROF COULD RESULT IN
ISOLATED TO SCATTERED THUNDERSTORMS ON MONDAY AFTERNOON AND
MONDAY. THE WEAK MID LEVEL TROF IS SHOWN TO DEEPEN OVER THE OHIO
RIVER VALLEY BY TUESDAY WHICH WILL ALLOW FOR A RIDGE TO BUILD OVER
ROCKY MOUNTAINS. THIS RIDGE...COMBINED WITH A SURFACE HIGH
PRESSURE WILL RESULT IN DRY CONDITIONS FROM TUESDAY NIGHT THROUGH
THE END OF THE FORECAST PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH
FRIDAY AFTERNOON. HOWEVER A COLD FRONT WILL SLIDE ACROSS THE AREA
THIS AFTERNOON WITH WINDS SHIFTING FROM THE SOUTH...TO THE
NORTHWEST BEHIND THE FRONT. THUNDERSTORMS WILL ALSO BE POSSIBLE
ALONG THE COLD FRONT. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO
PRODUCE BRIEF PERIODS OF MVFR TO IFR CONDITIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CHURCH
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 18, 3:19 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT THU AUG 18 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
519 AM CDT THU AUG 18 2011 /419 AM MDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
INITIAL STRONG STORM DEVELOPMENT LOOKS TO BE GENERALLY ALONG OR
WEST OF THE MISSOURI RIVER VALLEY LATE THIS MORNING THROUGH EARLY
THIS AFTERNOON. THEN...THE THREAT FOR SEVERE WEATHER BEGINS TO
TRANSITION EAST OF THE MISSOURI RIVER VALLEY INTO EASTERN SOUTH
DAKOTA LATE IN THE AFTERNOON THROUGH LATE IN THE EVENING. THE
PRIMARY SEVERE WEATHER TYPES LOOK TO BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE ENTIRELY RULED
OUT...ESPECIALLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The Bismarck radar (KBIS), 94 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Corson

When
August 18, 2:11 PM MST
Where
Corson County, 4.38 mi E of Maple Leaf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.930, -100.810

Hail, Corson

When
August 18, 2:48 PM MST
Where
Corson County, Bullhead
Measured
1 in hail
Reported by
Public
Coordinates
45.770, -101.080

Hail, Corson

When
August 18, 3:11 PM MST
Where
Corson County, 6.83 mi SE of Bullhead
Measured
1 in hail
Reported by
Public
Coordinates
45.700, -100.980

Hail, Campbell

When
August 18, 5:05 PM CST
Where
Campbell County, 17.54 mi WSW of Mound City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.600, -100.390

Hail, Walworth

When
August 18, 5:30 PM CST
Where
Walworth County, 2.53 mi SE of Glenham
Measured
1 in hail
Reported by
Public
Coordinates
45.500, -100.240

Hail, Potter

When
August 18, 6:05 PM CST
Where
Potter County, 8.98 mi N of Gettysburg
Measured
1.75 in hail
Reported by
Public
Coordinates
45.150, -99.950

Hail, Potter

When
August 18, 6:30 PM CST
Where
Potter County, 1.69 mi SE of Tolstoy
Measured
0.88 in hail
Reported by
Public
Coordinates
45.180, -99.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344102, 344104, 344105, 344107, 344108, 344109, 344110.